Connecticut, 2020

Damaging Wind in Connecticut, August 25, 2020

August 25, 2020 · NWS OKX · 1 event in 1 county or zone

A cold front and an upper level disturbance triggered severe thunderstorms across Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front and an upper level disturbance triggered severe thunderstorms across Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 25, 3:39 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 25, 3:39 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
439 PM EDT Tue Aug 25 2020

.SYNOPSIS...
A cold front will move across the area this evening. High
pressure builds in for Wednesday. A warm front approaches
Wednesday night. A warm front lifts north into the area on
Thursday, then stalls across the region through the first half
of the weekend. High pressure then builds in for Sunday into
Monday, followed by the next frontal system approaching on
Tuesday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Severe thunderstorm watch in effect for entire region until
10PM.

Scattered showers and thunderstorms will move across parts of
the region through early this evening. Some thunderstorms could
be severe with main threat of damaging winds. Surface CAPE of
around 1500 J/kg and 0-6 km AGL bulk shear of 35-40 kt are the
ingredients factoring into this severe potential. Damaging
winds will be the primary threat but large hail cannot be ruled
out either.

Brief heavy rain can be expected with any thunderstorm.

There is a high risk of rip current development at the Atlantic
Ocean beaches today.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
For this evening after 8PM, expecting any remaining showers and
thunderstorms to be located south of Long Island and along the
cold front boundary.

A much cooler and drier airmass will then advect into the region on
a more northwesterly flow. Weak high pressure will begin to
build in from Ontario. Clouds will diminish tonight but boundary
layer winds will stay breezy especially along the coast. This
will keep lows in the low to mid 60s along the coast. Lows will
be in the upper 50s across the interior.

A much drier and cooler airmass remains in the region on
Wednesday. Highs forecast are only in the mid 70s to near 80 (a
few degrees below normal) with dewpoints dropping into the mid
40s to near 50.

For Wednesday night, a weak embedded shortwave with associated
positive vorticity advection will move into the region. At the
surface, the pressure gradient will weaken with an approaching
warm front. Dry conditions expected much of the night with a
chance of rain showers returning late Wednesday night. Lows will
be near to slightly warmer compared to the previous night with
values in the upper 50s to upper 60s.

There will be a moderate risk of rip currents at Atlantic Ocean
beaches of Suffolk County on Wednesday.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Low pressure traversing the Great Lakes will lift a warm front into
the region Thursday morning. A few showers are possible with the
arrival of the warm front Thursday morning, but the better chance of
precipitation comes during the afternoon. Once the front lifts to
the north, daytime heating combined with an increasingly moist and
unstable air mass will result in the potential for strong to severe
thunderstorms. SPC has placed the entire region in a slight risk of
severe weather, with the primary threat being the potential for
strong damaging winds.

While precipitation chances will diminish Thursday night, the front
lingers near the area, providing a focus for additional showers and
thunderstorms through the day on Saturday. Current thinking is that
Thursday night into Friday morning will remain mostly dry, then a
combination of another surface low tracking through the Great Lakes
and the remnants of Tropical Cyclone Laura will bring the potential
for a prolonged period of wet weather beginning later in the day on
Friday through Saturday before the entire system moves offshore on
Sunday. Given the inherent uncertainty in the track of the tropical
system and how much interaction occurs between its remnants and the
approaching midlatitude system, continued to cap PoPs at chance
through the weekend. With that said, given the potential for
tropical moisture to be entrained, the potential exists for periods
of moderate to heavy rain.

Models are in relatively good agreement with precipitation exiting
the region on Sunday, with maybe some lingering showers across far
eastern Long Island and southeast Connecticut Sunday morning.
Thereafter, high pressure builds into the region, with
noticeably cooler temperatures and lower dew points. The next
frontal system then begins to approach the region on Tuesday.

Temperatures will gradually decrease through the period, with highs
in the mid to upper 80s Thursday and Friday falling back into the
upper 70s to around 80 for Sunday into the start of next week.
Overnight lows will also become more seasonable towards the latter
half of the long term period as well, ranging from the mid 50s north
and west to the mid 60s at the coast once the system pushes offshore
this weekend.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Low pressure moves through eastern Canada today bringing a cold
front through the terminals this afternoon into early evening.
High pressure then builds in from the northwest behind the cold
front.

VFR. There is a chance of MVFR or lower conditions with
thunderstorms expected to move across the terminals this
afternoon, 19Z through 00Z. Some of the thunderstorms may
produce strong and gusty winds, small hail is also possible.

Winds west near 15 kt, gusting 20 to 25 kt this aftn. With the
passage of a cold front winds shift to NW, around 310 true for a
few hours, with gusts around 25 kt. Gusts gradually end late
tonight/toward Wednesday morning, with winds diminishing to 10
kt or less. Speeds pick up again during the day with direction
continued NW.

  ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

There is uncertainty with the timing and areal coverage of the
thunderstorms this aftn and eve. Amendments will be possible.
Low confidence forecast regarding thunderstorms.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Rest of Wednesday...VFR.
.Thursday...VFR. There is a chance of showers and thunderstorms
with MVFR or lower possible.
.Friday...Mainly VFR, with areas MVFR possible in thunderstorms.
.Saturday...MVFR or lower possible with showers and tstms.
.Sunday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
SCA conditions expected for all waters except NY Harbor and
Western Long Island Sound tonight through 10AM Wednesday. The
SCA for the ocean goes until 12PM Wednesday. SCA could
potentially go longer into the afternoon on Wednesday but the
pressure gradient will not be too tight and confidence was low
on this possibility so kept below SCA conditions in current
forecast. Well below SCA conditions expected Wednesday night
with the weakening pressure gradient.

Sub-SCA conditions are expected to continue on the waters through
the period from Thursday through Tuesday, although seas may
approach 5 ft on the ocean on Sunday as a cold front crosses the
region.

&&

.HYDROLOGY...
Minor flooding possible with thunderstorms this afternoon into
early this evening.

Periods of moderate to heavy rain are possible Friday into Saturday
as the remnants of Laura interact with a midlatitude system. This
will result in at least the potential for some hydrologic impacts
during this period, but uncertainty remains high at this time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 10 AM EDT Wednesday for ANZ330-340-
     345.
     Small Craft Advisory until noon EDT Wednesday for ANZ350-353-
     355.

&&

SYNOPSIS...FEB/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...FEB
AVIATION...
MARINE...FEB/JM
HYDROLOGY...FEB/JM
Hazardous weather outlook, Aug 25, 2:47 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
347 PM EDT Tue Aug 25 2020

NYZ075-080-081-178-179-262000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
347 PM EDT Tue Aug 25 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-262000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
347 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-262000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
347 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 25, 2:40 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service New York NY
340 PM EDT Tue Aug 25 2020

CTZ009-NYZ070-252015-
Southern Fairfield-Northern Westchester-
340 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...

At 340 PM EDT, a strong thunderstorm was located near Bedford, or
near Mount Kisco, moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Stamford around 350 PM EDT.
  Greenwich and Darien around 400 PM EDT.
  Norwalk around 405 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4117 7346 4116 7346 4116 7345 4115 7345
      4116 7344 4110 7334 4104 7339 4099 7356
      4100 7359 4097 7362 4110 7372 4108 7376
      4113 7381 4127 7366
TIME...MOT...LOC 1940Z 312DEG 28KT 4115 7367
Special weather statement, Aug 25, 3:01 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New York NY
401 PM EDT Tue Aug 25 2020

NYZ071-073-176-177-179-252045-
Northern Queens-Bronx-Southern Westchester-Northern Nassau-Southern
Nassau-
401 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WESTCHESTER...
QUEENS...BRONX AND CENTRAL NASSAU COUNTIES...

At 400 PM EDT, a strong thunderstorm was located over Co-
op City, or over Throgs Neck Bridge, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Oyster Bay, New Rochelle, Glen Cove, Garden City, Mineola, Westbury,
Great Neck, Rfk Bridge, Flushing, Throgs Neck Bridge, Syosset, Mott
Haven, East Tremont, Laguardia Airport and Levittown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern New York.

LAT...LON 4066 7350 4072 7373 4074 7370 4075 7370
      4076 7371 4073 7376 4077 7394 4078 7393
      4079 7391 4080 7393 4094 7388 4094 7367
      4088 7374 4086 7366 4092 7364 4092 7350
      4090 7347 4087 7347
TIME...MOT...LOC 2000Z 283DEG 16KT 4084 7382
Special weather statement, Aug 25, 3:25 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service New York NY
425 PM EDT Tue Aug 25 2020

NYZ067-068-252115-
Putnam-Orange-
425 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE AND WESTERN
PUTNAM COUNTIES...

At 425 PM EDT, a strong thunderstorm was located near Ellenville,
moving southeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Newburgh, Walden, Cold Spring, West Point, New Windsor, New
York--Newark, Fahnestock State Park, Gardnertown, Putnam Valley,
Highland Falls, Cornwall On Hudson, Firthcliffe, Orange Lake,
Balmville and Vails Gate.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4160 7425 4158 7413 4161 7413 4160 7409
      4161 7407 4158 7405 4159 7395 4153 7400
      4146 7400 4144 7398 4149 7393 4152 7363
      4133 7385 4133 7393 4160 7432 4163 7426
TIME...MOT...LOC 2025Z 307DEG 36KT 4169 7424

FEB
Special weather statement, Aug 25, 3:36 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service New York NY
436 PM EDT Tue Aug 25 2020

NYZ067-252100-
Orange-
436 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE COUNTY...

At 436 PM EDT, a strong thunderstorm was located over Millrift, or
near Port Jervis, moving southeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Warwick, Florida and Unionville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4150 7465 4131 7426 4121 7438 4136 7469
      4137 7469 4139 7471 4140 7474 4143 7474
      4143 7476 4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 2036Z 307DEG 35KT 4143 7476

FEB
Special weather statement, Aug 25, 4:00 PM EST, 51 minutes before
Special Weather Statement
National Weather Service New York NY
500 PM EDT Tue Aug 25 2020

CTZ005-NYZ068-070-252145-
Northern Fairfield-Putnam-Northern Westchester-
500 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...NORTHERN
WESTCHESTER AND PUTNAM COUNTIES...

At 459 PM EDT, a strong thunderstorm was located over Fahnestock
State Park, or near Beacon, moving southeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danbury, New Canaan, Brewster, Cold Spring, Newtown, Lake Carmel,
Mahopac, Carmel, Ridgefield, Monroe, Bethel, Wilton, Bedford, Weston
and Redding.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4134 7328 4120 7347 4121 7348 4117 7359
      4144 7398 4149 7393 4151 7368
TIME...MOT...LOC 2059Z 307DEG 35KT 4148 7385

FEB

The radar

The Brookhaven radar (KOKX), 52 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 25, 4:51 PM EST
Where
Fairfield County, 0.86 mi SE of Westport
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.140, -73.360

Large tree down near a home in Westport, CT. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913318.